Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 81, NWS Milwaukee, WI

October 18, 2018

NWS Milwaukee, WI issued this small craft advisory at Oct 18, 2018, 3:13 AM CDT. It took effect at Oct 18, 2018, 1:00 PM CDT. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2018, 3:13 AM CDT (08:13 UTC)
In effect from
Oct 18, 2018, 1:00 PM CDT
Expired
Oct 20, 2018, 10:00 AM CDT
In force
45 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Oct 18, 12:25 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 18, 12:25 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1225 AM CDT Thu Oct 18 2018

.UPDATE...

The forecast looks on track overnight into Thursday. Gusty
southwest winds should develop by Thursday afternoon. Mostly sunny
skies are expected, with highs in the middle 50s.

&&

.AVIATION(06Z TAFS)...

Light and variable winds and clear skies are expected overnight
into early Thursday morning. Southwest winds will gradually build
Thursday morning, with gusts of 18 to 20 knots in the afternoon.
Mostly clear skies should linger Thursday into Thursday evening.
The southwest gusts should persist into Thursday night near Lake
Michigan.

&&

.PREV DISCUSSION... (Issued 901 PM CDT Wed Oct 17 2018)

UPDATE...The forecast is on track for tonight and Thursday.

MARINE...A Gale Warning is in effect Thursday afternoon and
evening for the north half of Lake MI. Swly gales and high waves
will develop during this period due to a tight pressure gradient
between high pressure over the Ohio River Valley and low pressure
moving across Canada. The winds may briefly ease below gales late
Thu nt before becoming swly gales again during the daylight hours
on Fri. Thus the Gale Warning may need to be extended or a Gale
Watch may be needed for Fri. Gales will also be possible over the
south half of the lake on Fri.

Over the nearshore waters of se WI, a prolonged period of breezy
winds is forecast from Thu nt-Sat. Breezy swly winds will prevail
Thu nt-Fri becoming nwly Fri nt-Sat. A Small Craft Advisory will
likely be needed during this period. High waves will be prevalent
over the open waters of Lake MI.

PREV DISCUSSION... (Issued 621 PM CDT Wed Oct 17 2018)

UPDATE...A sfc ridge over the Upper MS River Valley will shift
across srn WI late nt and extend across the Ohio River Valley by
Thu eve. Thus winds will decouple this evening with low temps in
the upper 20s to lower 30s by sunrise Thu. Swly winds and warm
advection will develop for Thu with high temps in the middle to
upper 50s.

AVIATION(00Z TAFS)...VFR conditions tnt-Thu. Gusty swly winds to
20 kts Thu aft.

PREV DISCUSSION... (Issued 249 PM CDT Wed Oct 17 2018)

SHORT TERM...

Rest of this Afternoon through Tomorrow Night...Forecast
Confidence High...

Gusty northwest winds will continue through the rest of this
afternoon. As we head into this evening, the combination of
decreased boundary layer mixing and the arrival of high pressure
should result in a quick drop off in wind speeds. Temperatures
tonight should fall into the upper 20s to around 30 degrees.

Winds will become southwesterly tomorrow as the surface high
moves into the Mid Atlantic. This will help boost temperatures
into the mid to upper 50s with plenty of sun. Lows tomorrow night
will be on the mild side, with low to mid 40s expected.

LONG TERM...

Friday and Saturday...Forecast Confidence Medium to High...

Gusty southwest winds continue on Friday morning, ahead of
another cold front approaching from the northwest. This front will
comes through during the afternoon and early evening hours. A few
sprinkles or light showers aren't out of the question, but for
most places this should be a dry frontal passage.

Brisk northwest winds will continue on Saturday as a stronger mid
level shortwave and associated cold front move through during the
mid day hours. We should see an area of precipitation develop and
move across the area in association with this system. Right now,
it looks like it may be just warm enough to keep this as mostly
rain, though a few wet snowflakes are certainly possible,
especially across central Wisconsin. In any case, temperatures are
expected to remain warm enough to preclude any meaningful accumulation.

Sunday through Mid Week Next Week...Forecast Confidence Medium to
High...

The active (and windy) pattern of northwest flow will continue
into next week, with a parade of clipper systems every 2-3 days.
After Saturday, precipitation chances look rather low through mid
week next week. Temperatures will vary a bit, oscillating between
low to mid 50s and low to mid 40s ahead of and behind each frontal
passage.

AVIATION(21Z TAF Update)...

VFR is expected through the next 24 hours. Gusty northwest winds
will persist this afternoon, but should quickly fall off by early
evening as high pressure moves south into the area and
temperatures start to cool. Winds will be light overnight, as they
shift to the southwest. Southwest winds will then prevail on
Thursday.

MARINE...

Gusty northwest winds will continue into early evening across the
nearshore waters. A Small Craft Advisory is in effect through 7
PM.

Winds will become southwesterly by tomorrow morning, increasing
tomorrow afternoon, especially across the northern half of the
Lake. A Gale Warning is in effect for the northern half of Lake
Michigan for Thursday afternoon into Thursday night, with gales to
40 knots expected. Another Small Craft Advisory may be needed for
the nearshore waters as well.

Winds are expected to fall off a bit tomorrow night, but increase
again from the southwest Friday ahead of a cold front. Southwest
gales are looking increasingly likely for the entire lake on
Friday ahead of the front, with northwest gales possible Friday
night into Saturday behind the front. A Small Craft Advisory will
likely be needed for these times as well.

The overall active pattern looks to persist into next week, with
winds switching between southwest and west/northwest every few
days as various frontal boundaries move across Lake Michigan.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Wood
Tonight/Friday and Aviation/Marine...Gehring
Friday Night through Thursday...Boxell
Hazardous weather outlook, Oct 17, 8:06 PM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
806 PM CDT Wed Oct 17 2018

WIZ046-047-051-052-056>060-062>072-190115-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
806 PM CDT Wed Oct 17 2018

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-190115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
806 PM CDT Wed Oct 17 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Winds will likely reach Small Craft Advisory levels from Thursday
night through Saturday. Breezy southwesterly winds Thursday night
and Friday will shift northwesterly for Friday night and Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-190115-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
806 PM CDT Wed Oct 17 2018

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Gusty southwest winds will develop on Thursday and persist into
Thursday night. Gale force gusts to 40 knots are likely during
this period across the northern half of the lake. A Gale Warning
is in effect for Thursday afternoon into Thursday night.

Several periods of gale force winds are possible Friday and
Friday night and again on Saturday.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:13 AM CDTGale WarningMKX70 hr

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.